Five Steps for Dealing with Nausea from Medication
Certain arthritis medications can make you queasy. Learn to ease stomach upset.
Treatments for arthritis reduce pain and swelling, slow the progression of disease and minimize permanent damage to joints. But nausea caused by medication used to treat arthritis can be a problem for some patients.
The top offenders:
- Disease-modifying anti-rheumatic drugs (DMARDs) azathioprine, cyclophosphamide, leflunomide and methotrexate.
- All nonsteroidal anti-inflammatory drugs (NSAIDs).
- Antidepressants such as duloxetine or venlafaxine.
To combat nausea from medication you take for arthritis, follow these steps:
- Talk - Discuss the severity and frequency of your nausea with your doctor. He may be able to alter the timing and dosages of your medications to reduce the unpleasant feeling or prescribe a nausea medication to help
- Take - If your doctor has prescribed an anti-nausea medication, take it as soon as you begin to feel nauseated.
- Eat - Instead of three large meals per day, spread your day’s food over five smaller meals. Choose easy-to-digest foods and stop eating before you feel full; overeating can increase nausea. Before taking your medication, try nibbling on a few saltines or toast. Avoid sugary snacks and drinks.
- Drink - Avoid drinking too much liquid with your meals, and drink slowly between meals to prevent triggering nausea. Take small sips of lemon water or suck on ice chips to reduce nausea.
- Rest - Let your stomach settle after meals. Avoid vigorous activity for 30 minutes or so, but do not lie down right after eating. Read a book or magazine to keep your mind occupied. When feeling naseous at other times, place a cold cloth on your forehead and lie down in a dark room.
Stay in the Know. Live in the Yes.
Get involved with the arthritis community. Tell us a little about yourself and, based on your interests, you’ll receive emails packed with the latest information and resources to live your best life and connect with others.